Tennessee, 2017

Flash Flooding in Tennessee, December 22 to 23, 2017

December 22 to 23, 2017 · NWS MEG · 3 events in 2 counties and zones

A slow moving front allowed for an extensive rain shield to blanket portions of the Midsouth with numerous training of moderate to heavy rain showers affecting northwest Mississippi and west Tennessee during the afternoon and evening hours of December 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving front allowed for an extensive rain shield to blanket portions of the Midsouth with numerous training of moderate to heavy rain showers affecting northwest Mississippi and west Tennessee during the afternoon and evening hours of December 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 22, 3:04 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 22, 3:04 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
304 PM CST Fri Dec 22 2017

.DISCUSSION...

Skies remain cloudy over the forecast area this afternoon with
temperatures ranging from the mid 50s to the mid 70s. Rain
continues to fall across much of the northern 2/3rds of the
forecast area. Rainfall totals of between 2.5 inches and 3.5
inches have occurred across extreme northern sections of
Mississippi. A surface cold front is just west of the Mississippi
River with low pressure centered along the front over southwest
Arkansas.

As this low tracks northeast, rain will increase over the region
with another 2 inches possible in areas where the Flash Flood
Watch remains in effect. Temperatures will cool off behind the
front tonight with lows Saturday morning with lower 40s to mid
50s. On Saturday, the cold front will be just east of the region
with rain ending from west to east. Temperatures will be on the
cool side on Saturday with highs in the mid 40s to mid 50s.

High pressure will start to build into the region on Saturday
night bringing a period of dry weather to the forecast area.
Temperatures will be on the chilly side Saturday night with lows
Sunday morning in the 30s. Dry and cold weather will continue into
Sunday. Christmas Eve will be quite cold with lows Christmas
morning mainly in the 20s. The dry and cold weather pattern will
remain in the area for Christmas Day as well.

Temperatures will improve some on Tuesday before another cold
front moves through the region. This front will not have much
moisture to work with so no rain is expected. The front will stall
out across south Mississippi on Wednesday and could be close
enough for some light rain to move across southern sections of the
forecast area.

Some weak upper level disturbances are expected to move through
the region Thursday and next Friday brining a small chance of rain
and possibly some some depending on the timing of these systems.

ARS

&&

.AVIATION...18Z TAFs

LIFR or IFR conditions are expected to prevail during this TAF
cycle as a slow moving cold front continues to keep rain and
thunderstorms moving across the Midsouth. A series of surface
lows will track across the Memphis area resulting in variable
wind. Prevailing wind should be from the north...with prevailing
wind from the South at MKL and TUP. Wind speed should be less
than 10kt. Some improvement to cigs should be seen at MEM tomorrow
afternoon and the chance of rain should begin to diminish.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Saturday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flash Flood Watch through Saturday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 22, 3:05 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
305 PM CST Fri Dec 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
305 PM CST Fri Dec 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for a large portion of the Mid-
South through tonight. Heavy rainfall is expected with an area of
3-5 inches of rainfall centered near the Interstate 40 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service in Memphis Tennessee.

In the hours before

Local storm report, Dec 22, 12:48 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

&&

AJC
Local storm report, Dec 22, 2:59 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

0230 PM     FLASH FLOOD      HERNANDO                34.83N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            HIGHWAY 51 IN HERNANDO CLOSED DUE TO FLOODING.

0230 PM     FLASH FLOOD      WALLS                   34.95N 90.13W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            NAIL ROAD NEAR WALLS CLOSED DUE TO DEEP FLOOD WATERS.

0230 PM     FLASH FLOOD      2 N HERNANDO            34.86N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            FLASH FLOODING WASHED OUT PART OF NESBIT ROAD NEAR TULANE
            ROAD. THE ROAD IS CLOSED.

&&

MRM

The radar

The Memphis radar (KNQA), 83 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Crockett

When
December 22, 3:56 PM CST to 7:00 PM CST
Where
Crockett County, 2.68 mi S of Friendship to 2.83 mi N of Maury City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
35.881, -89.230

Flooded roadway at SR 189 and Pugh road as well as SR 189 and Old Mounds road southeast of Friendship.

Flash Flood, Madison

When
December 22, 8:30 PM CST to 10:30 PM CST
Where
Madison County, 1.06 mi NNE of Jackson to 1.13 mi NE of Jackson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.633, -88.820

Flash flooding has completely flooded Highland Avenue between Roland and Westwood in Midtown. Water was 1 to 2 feet deep at that junction.

Flash Flood, Madison

When
December 23, 2:10 AM CST to 4:10 AM CST
Where
Madison County, 4.34 mi NNW of Westover to 3.18 mi NNW of Westover
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.678, -88.909

Several roads closed and impassible near Highway 412 and Bells Highway road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730109, 730110, 730111.